Lorazepam and Hair Loss

Howdy Dr. R!

As a faithful reader of your excellent blog, I wanted to pass along some (hopefully) useful information to your readers. I have been taking Propecia for 6 months now and have been VERY pleased with the results. It has strengthened and increased the hairs on my crown and even some in the front hairline! About a month ago I noticed that my hair was becoming thinner, and I was seeing more hair come out in the shower, and seeing more scalp than normal. After looking into what might be causing this change, I realized that I had been taking Lorazepam on an almost nightly basis during this period. After realizing this, I stopped taking Lorazepam completely and saw an almost immediate return to healthier, thicker hair. I understand that many factors vary from one individual to the next, but I think people should be aware of the negative effects that I experienced with Lorazepam.

Block Quote

Thanks for your comments. Perhaps other people will have had similar results to report. Lorazepam (also known as Ativan) does list hair loss as a possible side effect. I’m not suggesting that readers discontinue any medication without consulting their prescribing doctor first.

Tags: lorazepam, ativan, hairloss, hair loss

4 thoughts on “Lorazepam and Hair Loss

  1. I am a 44 year old white female. For a year or 2 I had what I felt were embedded scabs on my head. I picked these for almost 2 years but my hair was fairly thick, a little frizzy, and I didn’t have more than normal hair loss. (I used the same boars head brush for over 20 years.) After my family kept harping on me to stop picking my head I quit cold turkey in November. In December 2008 I started seeing hair in the shower and 50 in my brush. Didn’t think too much but when continued to see in shower I went to see my family Dr. and he said my hair was in normal falling out stage. He said he knew the scabs I talked about and said my hair was just dry and to use Redkins shampoo. I used this shampoo for about a month. I used to pull my hair back and noticed there wasn’t as much to pull back and I needed to find a new hair style. Also, my hair in the back didn’t hang long like it used to. I never had a salon haircut in over 25 years. I only trimmed myself every couple months but my hair was even. I decided to get a haircut and went to a well known salon. They told me my hair didn’t look thin and acting like they hadn’t heard about the falling out stage. The stylist and shampooer both commented though how light the hair was that was cut off, and people at work later thought I had my hair colored. Losing pigment is a sign of the telogenic, falling out stage. I liked my haircut and all the bad hair had been cut off. I noticed I was also getting new growth in the front. They recommended Nioxin cleanser and scalp treatment for noticebly thinning hair and a protein spray. I used this and seemed to make my hair look nice. After a few weeks though my hair seemed to look dull and not as bouncy. I decided to make an appt. with a Dermatologist. There is long waiting lists and I took the soonest appt. I could, a 3 week wait. As an aside I had this problem about 15 years ago and I had gone to a Dermatologist who is no longer practicing and he took one look at me and said I had new growth and was fine. I was hoping for this again. The hair in the shower had decreased quite a bit, only a couple, and not so bad in my brush, 10 to 15. I thought I was over this but kept my appt with the Dermatolgist. This turned out to be the biggest mistake through this ordeal. He didn’t tell me anything but he could help me. Told me I had seborrheic dermatitis, gave me Olux E and said to rub in all over my hair before bedtime, to use DHS zinc shampoo and not to rub my hair. Stupid me did this for 6 nights. After the third day I had 50 hairs in the shower and called him. His office said Dr. said just keep using and call back on Monday. I had taken a week off work mandatory vacation. I was getting pretty nervous and called again and told Dr. was out of office they put me on hold and said Dr. said to keep using. I did. I kept a log of the hair loss and dropped off at his office on Monday. I got a call saying Dr. wanted to change my appt immediately and give me a shot. They wouldn’t tell me anything. I called my family Dr. and made an immediate appt. He ended up running hormone and testosterone testing which were both normal. I am anemic and have been for over 10 years. I didn’t like taking iron but after my appt in December I started taking faithfully. Dr. said I was seeing the hair in the shower because of stress induced reaction. Late December he prescribed .5 mg. Ativan. I took this the last time but didn’t seem to help so last time I stopped taking after less than a month. I wish that were the case here. I only took 1 before work and 1 at bedtime. I used until mid February then didnt’ seem to need so I stopped. I also have been taking Zoloft for 10 years+. March 6, appt. with family Dr. he says Zoloft not working for me anymore and prescribes PaxilCR 25 mg. My second biggest mistake. The 14 days I took it I didn’t sleep and started to become very sad crying feeling worse than I had felt through this whole ordeal. Back to square 1 or even worse. Was again considering quitting my fulltime job which I’ve had for 20 years. I contacted my Dr. 3 days into taking and he said take 2 Ativan at bedtime. This gave me 5 hours of knockout sleep, no more, maybe less. After 3 correspondences with Dr. he said stop the Paxil. He prescribed 10 mg. Lexapro. I took this 2 days. I went to my second appt. with Psychologist recommended by my family Dr. (The first time I saw him, before Paxil, I walked out of his office thinking I was probably not going to need to seem him again and was back to normal). This time I was a mess. We decided I wouldn’t take anything until I was back to sleeping normally again. Another note, I never have had problems sleeping before this. I had another appt. with my family Dr. and he increased my Ativan to 2 mg at bedtime. I’ve now been unable to sleep naturally for 21 days. I’ve been reading about Ativan which lead me to this site and I’ve decided I need to stop taking this because this could be the cause of my hair loss at this period of time. I still get 4 in the shower. Over the weekend I decided to not wash my hair. I used to do this and my hair looked fine. Now my hair was limp and Monday I had 15 hairs in the shower. I’ve also been for about a month been getting hair in my hands when I comb it out, maybe 15. This had stopped before my Dermatologist appt. So my hair loss worry continues. I’m writing this because of the Ativan and possible link to hair loss which both my psychologist and family Dr. don’t agree. I’m not bald and there are no actual spots where you can see thinning but I definitely have less hair and I’m learning to live with this. I’m hopeful of the day when “I’m back to normal”. I will update about the Ativan I hope I don’t cave in and take because I crave sleep. My Family dr. says it could take 14 days for the Paxil to be out of my body, that means another 7 days. If this helps anyone, great. The advice I would give is if you have a falling out phase see your family dr and have him run hormone and testosterone testing. If these are normal just look at your new growth because you will see it if you pick up your hair in front. I wouldnt advise taking Ativan .5 mg dose, you don’t feel anything and don’t want to get in a rut. Third – if you’re prescribed Paxil, maybe it will work for you. If you’ve taken if for several days and can’t sleep, I’d say stop taking it immediately. Zoloft was wonderful for me; I was prescribed for obsessive checking over 10 years ago; I thought I had a red face. I’m scheduled for another haircut in two days. THis makes me nervous. When you read about hair loss believe it when they say it’s normal to loose 50 or more. Don’t let it get to you, it’s the worst thing you can do. As my name says, Hopeful, I will post again if anyone is interested.

  2. I took lorzapam over a year which made me a chronic user I had hair loss over that year I did also take pegasys and copagus cause I also had hep c. But I think both induced the hair loss I do also think lorzapam had a big hand in it. From observation. It did also have alot of horrible side effects. I do completely advice with not taking anti depressants and anti anxiety pills as an easy way out it surely makes everything worse than better if you get used to them.

  3. Hi. Did you recover all your hair after quiting lorzapam? How long did it take to recover your hair? How long did you take lorzapam for? I took it up to a year if not a few weeks more. Please help. Id like my hair back.id like to know how I can help my self reverse this. Id like to know the truth. Im worried this hair loss on lorzapam is scarring. Please help! Anything I can do?

  4. I, too, have been on Ativan for seizures and anxiety for about 6 months. I was taking 6mgs daily. During this time I quickly started to noticed major breakage and hair falling out more than normal. My doctor also said he didn’t think it was the Ativan, but that is the ONLY thing that I have done differently in the past 6 months. I have decided to stop with the Ativan. It has taken 2 miserable months but I am finally off if this medication. I am hoping to see an improvement in my hair. Just hoping it doesn’t take too long. I’m still experiencing some withdrawals such as scalp itchiness and sores. For those of you who have also discontinued Ativan, when did you begin to notice your hair becoming healthy again?

Leave a Reply

Your email address will not be published. Required fields are marked *